Virginia, 2024

Strong Wind in Virginia, January 9 to 10, 2024

January 9 to 10, 2024 · NWS RLX · 2 events in 2 counties and zones

A strong low pressure system dropped down from the Great Lakes and prompted a surface cold front to pass through southwest Virginia on the evening of January 9th. Strong winds attached to this storm contributed to widespread power outages due to downed trees and power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system dropped down from the Great Lakes and prompted a surface cold front to pass through southwest Virginia on the evening of January 9th. Strong winds attached to this storm contributed to widespread power outages due to downed trees and power lines. This was at the result of a decent low level jet accompanying the disturbance. Initial strong wind gust observations took place by the late morning hours on the 9th across southwest Virginia as daytime heating mixed down the higher winds from aloft. Over a thousand power outages were noted by utility companies in southwest Virginia as a result of tree and power line damage. In the wake of the cold front, winds began to diminish on the morning of January 10th. Power restoration efforts continued into the end of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 9, 12:54 AM EST, 6 minutes earlier.

Area forecast discussion, Jan 9, 12:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1254 AM EST Tue Jan 9 2024

.SYNOPSIS...
Strong low pressure system brings heavy rain and strong gusty winds
Tuesday into Wednesday, with a mountain wintry mix Tuesday morning
before a transition to rain. Another low pressure system arrives Friday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1050 PM Monday...

Made minor adjustments to overnight temperatures/winds/PoPs, but
overall the forecast largely remains on track, with precipitation
progged to quickly overspread the region, from southwest to
northeast, beginning in the next few hours. Gusty conditions are
already occurring across the higher terrain, with BKW having
gusted to nearly 40 MPH the last couple hours. Gusty conditions
should continue to uptick through the remainder of the
overnight, particularly in/near the higher terrain, while a
stout inversion limits gusts (relatively speaking) overnight
across the lowlands. A wintry mix is still progged for the
central/northern mountains, with up to 3" of snow possible for
the highest mountain elevations, and up to ~ two tenths of ice
across the mountains and typical cold air damming mountain
valleys. The rest of the forecast remains on track.

As of 700 PM Monday...

Updated cloud cover over the next several hours to represent the
latest trends. The rest of the forecast remains on track.

As of 226 PM Monday...

The Wind Advisory for the lowlands has been extended through
12Z Wednesday morning with strong, gusty winds expected behind
the occluded low pressure system. In addition, a Wind Advisory
will follow immediately after the High Wind Warning expires in
the higher elevations 00Z Wednesday through 12Z Wednesday
morning. Expect winds to become southwesterly Wednesday night at
20-25 mph with occasional gusts 45-55 mph.

As of 220 PM Monday...

Key Points:

Flood threat Tuesday for the central and northern WV mountains.

Freezing rain threat late tonight/Tuesday morning for portions of
the southeast upslope areas of the mountains.

High Wind threat tonight/Tuesday for eastern parts of the area.

A strong low pressure system will push rain into the area
late tonight into Tuesday. Strong southeast winds will enhance
precipitation on the eastern slopes of the mountains. Models
range from over 1.5 inches to over 3.5 inches in the southeast
upslope counties. A snowpack still exists in the central and
northern mountains of West Virginia. Snowshoe this morning
reported 11 inches on the ground with 2.7 inches of water
equivalent in the snowpack. The strong winds will aid in eroding
the snowpack as well as the rainfall. This combination
definitely contains a flood threat. Therefore, have issued a
Flood Watch for the central and northern West Virginia mountains
for Tuesday.

Cold air damming on the eastern slopes of the mountains
combined with arriving precipitation could produce freezing
rain late tonight and Tuesday morning (some light snow is also
possible). Questions remain on the timing of the initial
precipitation, how quickly clouds kill radiation this evening
and whether the strong low level jet can remove the colder
surface air. With even small amounts of freezing rain cause
potential problems, have opted for a Winter Weather Advisory for
the upslope and higher elevations of the northern and central
West Virginia mountains.

Models continue to show an 80 to 90 knot low level jet with this
system. Winds in the higher elevations will not need mixing to get
strong gusts, so will continue with the High Wind Warning. A strong
inversion is also evident on the model soundings. While this could
limit gusts in the lower elevations, downsloping from the southeast
winds will provide some potential to push higher winds down, so will
continue with the Wind Advisory in the eastern counties.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
As of 230 PM Monday...

Key Points:

* Rain will transition to snow showers Tuesday night as cold air
  funnels in behind the cold front
* Strong, gusty winds will continue Tuesday night into Wednesday
  morning
* A brief period of dry weather is expected Thursday before
  another storm arrives this weekend

A strong cold front will sweep through the region Tuesday night with
strong cold air advection funneling in behind it. This will cause
any precipitation to change over from rain to snow showers overnight
and into Wednesday morning. Winds are expected to remain gusty into
Tuesday night with the strong pressure gradient behind the occluded
low pressure system.

Scattered snow showers will continue throughout Wednesday as the
strong upper-level low pushes east. Winds behind the area of low
pressure will transport moisture into the middle Ohio Valley and
southern Appalachians from the Great Lakes. Ample moisture, combined
with upslope flow will lead to snow showers continuing into
Wednesday afternoon across the northern mountains. Additional
accumulations in the northern mountains will generally be minor.

High pressure and ridging aloft will provide a brief reprieve from
the busy weather pattern on Thursday with high temperatures
rebounding into the upper 40s across the lowlands.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 230 PM Monday...

Key Points:

* Another low pressure system will approach Friday, bringing
  another dose of gusty winds and rain, which may change to some
  snow Saturday.
* The weather will remain cold and unsettled through the rest of
  the weekend and into early next week.
* Another strong system may approach Tuesday, but there is
  plenty of uncertainty regarding it.

Another strong low pressure system will approach from the west
Friday. This system looks similar to Tuesday's system, and may bring
another round of steady rain and strong, gusty winds to the
region late Friday and into early Saturday. A mild day is
expected Friday with highs in the 50s across the lowlands, and
cold air will rush back into the region behind the system. Highs
on Saturday are only expected to reach the 30s areawide, and
rain showers may change over to a period of snow showers for
Saturday for much of the region. Winds may reach advisory level
once again Friday and Saturday, and we will be closely
monitoring trends in model guidance over the next several days.

Ripples of energy in the 500-mb flow along with cold air in
place will keep spotty chances of snow showers in the forecast
into early next week. The next potential system will arrive
Tuesday and may bring a stronger dose of cold air behind it,
along with another potential chance of accumulating snow.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 1250 AM Tuesday...

Precipitation has already lifted north to HTS and is expected
to overspread the area this morning. While VFR is currently
present at all sites, conditions are expected to deteriorate
through the morning as ceilings gradually lower and moderate to
heavy rain reduces visibility to MVFR/IFR. A little mixed
precipitation could also be possible over the higher elevations
of the mountains early this morning, though this should also
transition to rain for the afternoon.

Conditions may slightly improve over the lowland sites this
evening into tonight, then wintry precipitation mixing in
beyond 06Z could reduce CIGs/VIS once again.

Gusty southeast winds are already occurring at some sites and
should strengthen and persist as a LLJ moves overhead. Gusts
exceeding 30-50kts are possible along and just west of the
higher terrain through Tuesday. 20-35kts gusts are likely for
most of the lowlands. Winds are expected to remain gusty, but
shift to the southwest and diminish in strength beyond 00Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Some LLWS may be possible early this
morning. Brief IFR VSBY in rain showers is possible through
Tuesday. Breaks in precipitation could allow VSBY to
periodically recover during the day.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   TUE 01/09/24
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    M    H    H    H    H    H    H    H    L    L
BKW CONSISTENCY  H    H    M    H    L    M    M    L    H    L    L    H
EKN CONSISTENCY  H    H    H    H    H    H    M    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    M    H    H    L    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    M    L    L    L    L    L

AFTER 06Z WEDNESDAY...
IFR conditions possible in snow showers Tuesday night into
Wednesday, particularly in/near the higher terrain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 AM EST Wednesday for WVZ015-024>028-030-
     033-034-039-040-524.
     High Wind Warning until 7 PM EST this evening for WVZ515>523-
     525-526.
     Wind Advisory from 7 PM this evening to 7 AM EST Wednesday for
     WVZ515>523-525-526.
     Winter Weather Advisory until noon EST today for WVZ518-520-
     522>524-526.
     Flood Watch from 10 AM EST this morning through this evening
     for WVZ518-520-522>524-526.
OH...None.
KY...None.
VA...Wind Advisory until 7 AM EST Wednesday for VAZ003-004.

&&

SYNOPSIS...RPY/GW/JMC
NEAR TERM...RPY/GW
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JLB
Hazardous weather outlook, Jan 8, 2:23 PM EST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
223 PM EST Mon Jan 8 2024

VAZ003-004-WVZ015-024>028-030-033-034-039-040-091930-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis-
McDowell-Wyoming-Upshur-Barbour-
223 PM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northern and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-031-032-091930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Harrison-Taylor-
223 PM EST Mon Jan 8 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>517-519-521-525-091930-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
223 PM EST Mon Jan 8 2024

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM TUESDAY TO 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ518-520-522-523-526-091930-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Randolph-
223 PM EST Mon Jan 8 2024

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM TUESDAY TO 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.
   Flood Watch.
   Wind Advisory.

High winds are possible with the next system Friday into Saturday.
Upslope Snow accumulations can also be expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ524-091930-
Southeast Pocahontas-
223 PM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Buchanan

When
January 9, 1:00 AM EST to January 10, 7:00 PM EST
Where
Buchanan forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Strong Wind, Dickenson

When
January 9, 1:00 AM EST to January 10, 10:00 AM EST
Where
Dickenson forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148018, 1148019.